Skip to main content

Tewksbury Fire Vehicles, Ambulances Now Equipped with Narcan

Jun 08, 2014 12:08AM, Published by Bill Gilman, Categories: Public Safety, Today




(The following information was submitted by the Tewksbury Fire Department.)

Through a cooperative effort with Lowell General Hospital, Town Manager Richard Montuori, and the Tewksbury firefighters the Tewksbury Fire Department began carrying nasal naloxone on Friday, May 23, 2014.
The first dose was administered by firefighters to an overdose victim two days later outside the Mobil on the Run gas station on Andover Street in North Tewksbury.
“Unfortunately this has become a routine occurrence in the area,” said Fire Chief Michael Hazel, “the difference in this case and going forward is that our engine and ambulance crews are now better equipped to handle this type of call when they happen.”
Hazel said that Narcan® can temporarily reverse the effects of an opioid overdose and can get a patient back breathing on their own quickly.  This reduces the risk to the patient and emergency responders.

Associate Emergency Department Medical Director at Lowell General Hospital Doctor Jonathan Drake agreed to provide necessary medical oversight for the use of nasal naloxone by Tewksbury Fire Department personnel.
Part of the agreement centered on tracking and reporting the use of Narcan® on patients; information that previously was difficult to track from community to community.  Approved training was provided by Lowell General Paramedic staff on each of Tewksbury’s four shifts.
“The firefighters and EMTs stepped up and pushed this program forward,” said Chief Hazel, “having this tool to help people was something everyone was on board with.”

A key to slowing down the overdose epidemic in the region is to educate parents in what to look for when it comes to drug use according to Learn to Cope Facilitator Kelley Giasullo of Tewksbury.
“Parents need to be aware of what their kids and family members are doing and what they have access to,” said Giasullo, “getting rid of unused prescription medication is a good start.”
Recognizing an opiate overdose is very important.  A person that will not wake up, will not respond to yelling, has blue lips or fingernails, or has shallow or slow breathing could be experiencing an overdose.  Calling 911, following the E-911-Operator’s instructions, and protecting the person from further harm are critical to saving a life.

Learn to Cope hosts weekly support group meetings throughout the area for parents and family members dealing with a loved one addicted to heroin, OxyContin or other drugs.  If you or anyone you know is seeking support or resources for addressing drug addiction, resources include the Massachusetts Substance Use Helpline at 1-800-327-5050 and Learn to Cope at www.learn2cope.org.



drugs fire department narcal overdoses ambulances emt


  • Troop 49 Meeting

    04/25/2017
    07:00PM — 08:30PM

    Troop 49 meets weekly from 7-8:30 on Tuesday nights in St. Williams Parish Center, 1351 Main Stre...


It looks like we don't have any events for this date. You can always add an event.

It looks like we don't have any events for this date. You can always add an event.